Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 233, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 1998, 11:04 PM CDT for Clark County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1998, 11:04 PM CDT (04:04 UTC)
- Expired
- Jul 1, 1998, 12:05 AM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Clark County, KS
The radar
The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 11:33 PM CDT | Thunderstorm Wind 52 | Ashland, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 2385 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
145 WUUS1 KDDC 010403 SVRDDC KSC025-010505- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1104 PM CDT TUE JUN 30 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CLARK COUNTY IN SOUTHWESTERN KANSAS * UNTIL 1205 AM CDT * AT 1101 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF ENGLEWOOD MOVING NORTH AT 15 MPH. * SOME LOCATIONS AFFECTED ENGLEWOOD BY 1108 PM CDT ACRES BY 1125 PM CDT INTERSECTION OF H160/283 BY 1135 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 50 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. BELL/CICCONE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:51 PM CDT, 9 hours 13 minutes earlier.
Area forecast discussion, Jun 30, 1:51 PM CDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 151 PM CDT TUE JUN 30 1998 ...SHORT TERM... MAIN QSTN TNGT IS POPS ANBD TEMPS. ELEVATED BAROCLINIC ZN SET UP ACRS MY FA SHD SHOW LTL MOVEMENT TNGT WITH UPSLOPE FLOW AGAINST HIER TERRAIN OF COLORADO DUE TO PRODUCE ANOTHER MCS WHICH SHD TRACK SE DOWN THE BAROCLINIC ZN ACRS MY ZNS. MDLS AGREE ON THIS WITH EXCEPTION THAT THEY SHOW USUAL BIAS FOR MOVG THE FNT AND BAROCLINIC ZN BACK TO THE NORTHEAST TOO FAR AND TOO FAST. MOST AREAS WILL SEE RAIN IN THE BUCKET THUS WILL GO WELL ABV MOS FOR POPS AND WITH HIGH DWPTS WILL ALSO CONTINUE MNTN OF PSBL LCLY HVY RAINS. FWC TEMPS LOOK FAIRLY GOOD BUT WL UNDERCUT THEM JUST A TOUCH FOR EVAPORATIVE COOLING IN COOL AIRMASS. ...LONG TERM... WYSIWYG. THO MDLS PUSH BAROCLINIC ZN OFF TO THE NE WITH TIME HARD TO SEE HOW THIS WL HAPPEN AS CONTD CHCS FOR PCPN FALLING INTO THE COLD AIR EACH AFTN AND EVE SHD CONT TO REINFORCE THE COLD AIR DOME AND THUS KEEP THE FRONT ND BAROCLINIC ZN FARTHER S INCREASING THE DAILY AND NIGHTLY RISK FOR PCPN. WL GO SIGNIFICANTLY ABOVE GUIDANCE FOR POPS EACH DAY AND OVRNGT AND A CATEGORY BLO GUIDANCE FOR HIGH TEMPS. MOS LOOKS RSNBL FOR OVRNGT LOWS WITH ONLY MINOR TWEEKS NEEDED. .JOHNSON ...EXTENDED... TODAYS EXTENDED MODELS ARE STARTING TO SHOW AN INCREASE TO THE MONSOONAL FLOW OVER THE CWA FOR THE WEEKEND PERIOD. ALSO...THIS MORNINGS 12Z AVN AND LAST NIGHTS MRF ARE HINTING AT SOME SORT OF TROPICAL DISTURBANCE TRYING TO NOSE ITS WAY UP CENTRAL TEXAS DURING FRIDAY/SATURDAY. IF THAT DISTURBANCE CAN GET CAUGHT UP IN THE ADVERTISED SOUTHWEST FLOW...THEN A CHANCE FOR PCPN FOR THE WEEKEND SEEMS VERY REASONABLE. LOWS AND HIGHS THROUGHOUT THE PERIOD WILL BE LOWERED SLIGHTLY GIVEN THIS SCENARIO. .MCCAMMON .DDC...NONE PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 064/088 067/090 067 864 GCK 063/089 065/092 065 864 EHA 065/091 066/094 066 663 LBL 066/090 068/095 068 663 HYS 062/086 066/087 066 545 P28 068/092 071/092 072 886 JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 10:43 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 62 min |
| Jun 30, 11:53 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 62 min |
| Jul 1, 12:14 AM CDT | Severe Thunderstorm Warning | DDC | Morton | 61 min |
| Jul 1, 12:27 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| Jul 1, 1:18 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.